Monday, January 08, 2007

MORTALITY ASSOCIATED WITH COMMENCEMENT OF METHADONE TREATMENT:

A concise but well-referenced and compelling overview of “iatrogenic methadone toxicity” associated with initial dosage of methadone was published in 2004 by Ralf Gerlach (German, reference upon request). The conclusion: “Based on the evidence presented, the initial dose of methadone should not exceed 30 mg.”

9 Comments:

At 4:39 PM, Blogger Linda said...

They clinic my son was at raised his dose from 30 mg to 40 mg when he had only been there three days we found him dead that night. I agree no more then 30 mg should be given especially within the first week. 26 years old and we thought he'd live forever.

 
At 2:52 PM, Blogger RGNewman, MD said...

Dear Linda,
what a tragedy to read of your son! Whatever the circumstances, nothing can lessen the awful pain I'm sure you and the entire family feels.

As for the dosage, I must say that the overwhelming experience around the world for 40 years has been that 3 days of 30 mg followed by an increase to 40 is extremely rarely associated with problems. Of course, one can never say never in medicine - but it would be extraordinarily unlikely that this dosage pattern would have caused problems.

Again, as I noted at the outset, the cause or causes do not in the slighest mitigate the terrible traegdy you have experienced. Our hearts go out to you

 
At 12:21 PM, Blogger Linda said...

Shane had severe anxiety and we have wondered if his klonobin dosage and Lexapro for the pain in his face and trileptal did not mix well. We haven't gotten the tox report back yet but at the time these were the prescriptions he was on. It's hard to make sense out of something so tragic but you have been a big help thanks

 
At 11:31 PM, Anonymous Anonymous said...

Dr. Newman, I am wondering if you are yet another doctor that does not even know how deadly this drug is; yet, it is your "specialty." To tell a mother that it is "extremely rare" says that you are "rallying" for your drug instead of possibly trying to realize that this drug seems to have different effects on everyone and, therein, lies it's danger. You seem to be very cold in defending "your drug" vs. caring about her son. .This is why people are dying. You are too busy believing in it and passing it out like candy instead of doing more research. .

 
At 6:49 PM, Anonymous Anonymous said...

Or he's one of these doctor's that does know how deadly this drug is and just dosen't care as long as he makes all kinds of money in perscribing it to addicts.

Do doctor's get paid money to help promote drugs for the pharmasutical companies?

I read somewhere that doctor's get all kinds of perks for promoting and perscribing methadone. Is Dr. Newman one of them?

 
At 1:19 AM, Blogger Michael said...

I agree with Dr Newman that this death is really very unfortunate for everyone. Every methadone death is regrettable and preventable.I review all the deaths in our methadone clinics, most are following relapse to other opiate drugs after discontinuation.The relapse rate after discontinuation still runs around 75% after 1 year. Addiction to street heroin has up to a 10% mortality per year. That should be viewed as shocking and horrendous, and people should understand that opiate dependence is very serious and requires urgent treatment. The mortality rate in methadone clinics runs about 1% per year nationally and that is from all causes, most commonly HIV, hepatitis, accidents. These stats suggest that Methadone really helps. Deaths in the first week do occur, the higher the induction dose, and the more rapid the escalation, the higher the death rate. The problem is that the addict will very often not tolerate withdrawal, and will often supplement with opiate or minor tranquillisers (like Klonopin) which increases the death risk significantly. They are warned about this, but being addicts, they often think they know better and can cheat the pharmacology. I have not seen anyone who died after 30-35-40 mg dose escalation. This indeed a very low (but not nonexistent) risk induction.
The bottom line is that methadone has been repeatedly shown in numerous clinical studies over the last 40 years to save lives and improve quality of life for methadone clinic attenders. There is absolutely no doubt about this. There are significant risks associated with Methadone and Buprenorphine, but I would have no hesitation in recommending their use in my family members if they were suffering from this severe affliction.
Anon would be advised to watch the new HBO special on addiction and learn more about the reality of addiction and the difficulties of addiction treatment. I would be more interested in his opinion if he could make some positive constructive suggestions and not automatically accuse Dr Newman of all kinds of nefarious practice. In my 25 years of practice, most of those of us that treat addiction (excluding some prominent pain pill mill physicians, who do not "treat addiction") are hard working, ethical, and work for the patients benefit. We could make a lot more money in other specialities, and that is part of the reason there is a deficiency of addiction physicians. Addiction is a disease and highly treatable, with positive results as good as other medical specialities who attend chronic illness.

 
At 5:09 AM, Anonymous Bill Nelles said...

I would like to comment on a couple of the postings I read asking about the background of Dr Robert Newman.

Dr. Newman is one of the most experienced and prestigious doctors working in the addiction field today. He has more than 30 years of clinical experience developing and directing addiction treatment services in New York city. As Director of the Baron De Rothschild Chemical Dependency Unit of Beth Israel, he has been a tireless advocate for addiction treatments of all types within North America and around the world.

It is entirely in character that he would respond to a post from a mother who is grieving the sad loss of her son.

Many thousands of others benefit from this treatment. Sadly, this
did not include Shane.

Deaths of people entering treatment are particular hard to bear. My thoughts are also with the family members in their time of grief. I hope they get some answers as to what may have happened here.

Bill Nelles

 
At 6:07 AM, Anonymous jim2008 said...

hai,
i am a new user.
i am first time to visit this site.
the info about the mathadone treatment is very shock.
because the high dosage of methadone will cause to death.
so , we can handle further treatment for mortality.
but the info is much useful for peoples to leave this treatment.
==================
jim2008
Addiction treatment and recovery resources for the addict and their families.
http://www.addictiontreatment.net

 
At 7:52 PM, Anonymous Anonymous said...

Dear Linda,

I am so sorry for your tragic loss. I am shocked that your son would be prescribed methadone while on klonopin. Mixing benzodiazepines with methadone is a TOXIC combination. It is a fact that most deaths involving methadone are do to the patient taking benzodiazepines on top of their dose. Most clinics will mot take patients until they detox off the benzos.

 

Post a Comment

<< Home